Annals of Probability

Mean-field backward stochastic differential equations: A limit approach

Rainer Buckdahn, Boualem Djehiche, Juan Li, and Shige Peng

Full-text: Open access


Mathematical mean-field approaches play an important role in different fields of Physics and Chemistry, but have found in recent works also their application in Economics, Finance and Game Theory. The objective of our paper is to investigate a special mean-field problem in a purely stochastic approach: for the solution (Y, Z) of a mean-field backward stochastic differential equation driven by a forward stochastic differential of McKean–Vlasov type with solution X we study a special approximation by the solution (XN, YN, ZN) of some decoupled forward–backward equation which coefficients are governed by N independent copies of (XN, YN, ZN). We show that the convergence speed of this approximation is of order $1/\sqrt{N}$. Moreover, our special choice of the approximation allows to characterize the limit behavior of $\sqrt{N}(X^{N}-X,Y^{N}-Y,Z^{N}-Z)$. We prove that this triplet converges in law to the solution of some forward–backward stochastic differential equation of mean-field type, which is not only governed by a Brownian motion but also by an independent Gaussian field.

Article information

Ann. Probab., Volume 37, Number 4 (2009), 1524-1565.

First available in Project Euclid: 21 July 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H10: Stochastic ordinary differential equations [See also 34F05]
Secondary: 60B10: Convergence of probability measures

Backward stochastic differential equation mean-field approach McKean–Vlasov equation mean-field BSDE tightness weak convergence


Buckdahn, Rainer; Djehiche, Boualem; Li, Juan; Peng, Shige. Mean-field backward stochastic differential equations: A limit approach. Ann. Probab. 37 (2009), no. 4, 1524--1565. doi:10.1214/08-AOP442.

Export citation


  • [1] Bossy, M. (2005). Some stochastic particle methods for nonlinear parabolic PDEs. In GRIP—Research Group on Particle Interactions. ESAIM Proceedings 15 18–57.
  • [2] Bossy, M. and Talay, D. (1997). A stochastic particle method for the McKean–Vlasov and the Burgers equation. Math. Comp. 66 157–192.
  • [3] Buckdahn, R., Li, J. and Peng, S. (2007). Mean-field backward stochastic differential equations and related patial differential equations. Submitted. Available at
  • [4] Chan, T. (1994). Dynamics of the McKean–Vlasov equation. Ann. Probab. 22 431–441.
  • [5] El Karoui, N., Peng, S. and Quenez, M. C. (1997). Backward stochastic differential equations in finance. Math. Finance 7 1–71.
  • [6] Kotelenez, P. (1995). A class of quasilinear stochastic partial differential equations of McKean–Vlasov type with mass conservation. Probab. Theory Related Fields 102 159–188.
  • [7] Lasry, J.-M. and Lions, P.-L. (2007). Mean field games. Japan J. Math. 2 229–260.
  • [8] Méléard, S. (1996). Asymptotic behaviour of some interacting particle systems; McKean–Vlasov and Boltzmann models. In Probabilistic Models for Nonlinear Partial Differential Equations (Montecatini Terme, 1995). Lecture Notes in Math. 1627 42–95. Springer, Berlin.
  • [9] Nualart, D. (1995). The Malliavin Calculus and Related Topics. Springer, New York.
  • [10] Overbeck, L. (1995). Superprocesses and McKean–Vlasov equations with creation of mass. Preprint.
  • [11] Pardoux, É. and Peng, S. G. (1990). Adapted solution of a backward stochastic differential equation. Systems Control Lett. 14 61–74.
  • [12] Pardoux, É. and Peng, S. (1992). Backward stochastic differential equations and quasilinear parabolic partial differential equations. In Stochastic Partial Differential Equations and Their Applications (Charlotte, NC, 1991). Lecture Notes in Control and Information Sciences 176 200–217. Springer, Berlin.
  • [13] Peng, S. G. (1992). A generalized dynamic programming principle and Hamilton–Jacobi–Bellman equation. Stochastics Rep. 38 119–134.
  • [14] Pra, P. D. and Hollander, F. D. (1995). McKean–Vlasov limit for interacting random processes in random media. J. Statist. Phys. 84 735–772.
  • [15] Sznitman, A.-S. (1984). Nonlinear reflecting diffusion process, and the propagation of chaos and fluctuations associated. J. Funct. Anal. 56 311–336.
  • [16] Sznitman, A.-S. (1991). Topics in propagation of chaos. In École D’Été de Probabilités de Saint-Flour XIX—1989. Lecture Notes in Math. 1464 165–252. Springer, Berlin.
  • [17] Talay, D. and Vaillant, O. (2003). A stochastic particle method with random weights for the computation of statistical solutions of McKean–Vlasov equations. Ann. Appl. Probab. 13 140–180.